Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 18, NWS Mobile, AL

June 2, 2010Choctaw County, Alabama

NWS Mobile, AL issued this flash flood warning at Jun 2, 2010, 5:09 PM CDT for Choctaw County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2010, 5:09 PM CDT (22:09 UTC)
Expired
Jun 2, 2010, 8:00 PM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 163 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:02 PM CDTFLASH FLOODButler, ALBUTLER COVE RESIDENTIAL AREA...STORM DRAINS ARE FULL WITH 4 TO 6 INCHES OF WATER ON THE ROADWAYS.
Jun 2, 6:30 PM CDTFLASH FLOODButler, ALWIDESPREAD FLOODING OF ROADWAYS AND LOCAL DRAINAGES OVERFLOWING THERE BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WGUS54 KMOB 022209
FFWMOB
ALC023-030100-
/O.NEW.KMOB.FF.W.0018.100602T2209Z-100603T0100Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
509 PM CDT WED JUN 2 2010

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF BUTLER...

* UNTIL 800 PM CDT

* AT 502 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROBJOHN...
  PUSHMATAHA...PENNINGTON...NAHEOLA...JACHIN...INDIAN SPRINGS...
  DEAS...CROMWELL AND CHOCTAW CITY

RADAR ESTIMATES INDICATE 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN  
AND ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLASH FLOODING TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3224 8800 3215 8801 3214 8804 3209 8804
      3207 8806 3207 8809 3206 8811 3206 8836
      3213 8838 3225 8834 3226 8811

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 3:44 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 2, 3:44 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
344 PM CDT WED JUN 2 2010

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...A WET PATTERN
CONTINUES OVER THE FORECAST AREA THROUGH FRIDAY THEN POPS BEGIN TO
TREND DOWNWARDS ON SATURDAY AS A SHORTWAVE TROF ADVANCING ACROSS THE
PLAINS SHIFTS ACROSS THE SOUTHEAST STATES WITH SEVERAL LESSER
AMPLITUDE SHORTWAVES CONTINUING TO FLOW ACROSS THE AREA AND THE SEA
BREEZE AIDING IN CONVECTIVE DEVELOPMENT.  WILL HAVE SCATTERED POPS
TONIGHT FOR CONVECTION LINGERING INTO THE EVENING HOURS THEN EXPECT
ADDITIONAL DEVELOPMENT AFTER MIDNIGHT IN RESPONSE TO A FAIRLY
VIGOROUS SHORTWAVE AHEAD OF THE SHORTWAVE TROF.  CONVECTION
INCREASES DURING THE DAY AND WITH DEEP MOISTURE
PRESENT...PRECIPITABLE WATER VALUES NEAR 2.25 INCHES AND SURFACE
BASED CAPES AROUND 1500 J/KG...HAVE GONE WITH CATEGORICAL POPS ON
THURSDAY.  SREF 12HR PROBABILITIES FOR RAINFALL OF 0.25+ ARE NEAR
80-90 PERCENT NEAR THE COAST ON THURSDAY TAPERING OFF INLAND WHICH
ADD TO CONFIDENCE FOR HIGHER POPS.  DEEP LAYER MOISTURE REMAINS
MOSTLY IN PLACE FOR FRIDAY ALTHOUGH WILL HAVE SHIFTED EASTWARD
SLIGHTLY AS THE UPPER TROF NEARS THE AREA.  WITH OTHERWISE SIMILAR
CONDITIONS ACROSS THE AREA WILL CONTINUE WITH SCATTERED POPS
THURSDAY NIGHT THEN LIKELY POPS AGAIN ON FRIDAY.  HAVE STAYED WITH
SCATTERED POPS FOR SATURDAY AS COVERAGE IS EXPECTING TO BE TRENDING
DOWNWARDS AS THE SHORTWAVE TROF BEGINS TO SHIFT EASTWARD ACROSS THE
AREA.  MAV OVERNIGHT LOWS FRIDAY NIGHT LOOKED TOO WARM AND HAVE KEPT
00Z MAV/MEX GUIDANCE WITH THIS ISSUANCE WHICH APPEARS MORE
REASONABLE.  RELATIVELY LIGHT LOW LEVEL SOUTHWESTERLY WINDS THROUGH
THE PERIOD KEEP 0-1 KM HELICITIES GENERALLY 100 M2/S2 OR LESS.  WITH
MODERATE SURFACE BASED CAPES AROUND 1500 J/KG AND WET BULB ZERO
VALUES OF 13-14 KFT...EXPECT SOME STORMS TO BECOME STRONG MAINLY
DURING THE AFTERNOON HOURS WITH A POSSIBLE SEVERE STORM OR TWO. /29

&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...THE SHORTWAVE TROF MOVES
EAST OF THE FORECAST AREA ON SUNDAY AND BECOMES ABSORBED INTO A
BROAD LONGWAVE TROF EVOLVING OVER THE EASTERN STATES.  A SYSTEM
MOVES ACROSS THE NORTHEAST STATES AND BRING A WEAK SURFACE TROF INTO
THE SOUTHEAST STATES MONDAY INTO TUESDAY.  A SURFACE RIDGE ACROSS
THE GULF AND WESTERN ATLANTIC MAINTAINS A LIGHT ONSHORE FLOW NEAR
THE SURFACE MEANWHILE SUPPORTING ISOLATED TO SCATTERED MAINLY
AFTERNOON CONVECTION.  THE GFS MOVES ANOTHER SYSTEM ACROSS THE
SOUTHEAST STATES TUESDAY NIGHT INTO WEDNESDAY WHICH PUSHES THE
FRONTAL BOUNDARY THROUGH THE AREA AND INTO THE GULF BUT ECMWF LOOKS
MORE REALISTIC...KEEPING THE FRONTAL BOUNDARY STALLED ACROSS THE
GULF COASTAL STATES.  TEMPERATURES TREND WARMER THROUGH MUCH OF THE
PERIOD AND MAY SEE HEAT INDICES OF 105 TO 110 BY TUESDAY AFTERNOON.
/29

&&

.MARINE...THERE ARE INDICATIONS THAT AN UPPER LEVEL DISTURBANCE
LIFTING OUT OF EAST TEXAS WILL LOWER HEIGHTS ACROSS THE NORTHERN
GULF ALLOWING FOR THE POTENTIAL OF WEAK TROF OF LOW PRESSURE TO FORM
OFF THE SE LOUISIANA COAST TONIGHT AND THU. THIS FEATURE LOOKS TO
PUSH NORTHEAST ACROSS THE AREA DURING THE DAY THU AND BRING
UNSETTLED WEATHER TO THE MARINE AREA. THE WEATHER PATTERN LOOKS TO
REMAIN UNSETTLED RIGHT ON THROUGH SAT. OUTSIDE OF THE SURFACE TROF
MOVING NE ACROSS THE COASTAL WATERS EARLY ON...SURFACE HIGH PRESSURE
LOOKS TO PERSIST OVER THE SOUTHEAST GULF THROUGH THE PERIOD. THE
PREDOMINANT FLOW LOOKS TO BE SOUTHWEST AND BE MODERATE IN SPEED AT
TIMES. SEAS WILL BE HIGHER DURING TIMES WHEN THE SOUTHWEST FLOW IS
HIGHER. WINDS...SEAS...AND WAVES WILL BE HIGHER IN TSTMS. MARINERS
BE PREPARED FOR VISIBILITY REDUCING HEAVY RAINS AS WELL. /10

&&

.AVIATION (18Z ISSUANCE)...AN UNSETTLED WEATHER PATTERN PERSISTS
NEXT 24 HRS. WILL MAINTAIN A RISK OF TSTMS THROUGH EARLY EVENING
WITH BASES OF CBS AT MVFR LEVELS. SOME STORMS MAY BE STRONG THIS
AFTERNOON AND TONIGHT WITH FREQUENT LIGHTNING...VISIBILITY REDUCING
HEAVY RAIN...STRONG SFC CROSSWINDS AND INCREASED SHEAR. MAY ALSO
DEAL WITH SOME NOCTURNAL TSTMS LATE TONIGHT THROUGH SUNRISE THU. /10

&&

.FIRE WEATHER...A WET PATTERN CONTINUES OVER THE AREA THROUGH FRIDAY
THEN POPS TAPER OFF FOR THE WEEKEND.  AFTERNOON RELATIVE HUMIDITIES
REMAIN WELL ABOVE CRITICAL LEVELS THROUGH THE WEEKEND. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      71  84  73  87 /  50  80  40  70
PENSACOLA   74  85  76  89 /  50  80  50  70
DESTIN      76  85  77  86 /  40  80  50  60
EVERGREEN   70  86  70  91 /  40  80  40  70
WAYNESBORO  68  86  69  89 /  30  70  30  70
CAMDEN      69  86  69  91 /  30  70  30  70
CRESTVIEW   71  87  71  92 /  40  80  50  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 2, 5:15 AM CDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
515 AM CDT WED JUN 2 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-031200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
515 AM CDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST MISSISSIPPI AND
THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...(TODAY AND TONIGHT)ISOLATED TO SCATTERED THUNDERSTORMS
THIS MORNING AND SCATTERED TO OCCASIONALLY NUMEROUS THUNDERSTORMS
THIS AFTERNOON WILL PRODUCE LIGHTNING...BRIEF GUSTY WINDS AND HEAVY
RAIN. THIS IS A CHANCE THAT STRONGER WIND GUST MAY DEVELOP FROM
AFTERNOON STORMS THAT DEVELOP OVER THE NORTHEAST ZONES...ROUGHLY IN
THE AREA FROM THE NORTHERN SECTIONS OF THE FLORIDA PANHANDLE TO
CAMDEN AND BUTLER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY ON THURSDAY AND FRIDAY WITH
SOME LOCALLY HEAVY RAIN POSSIBLE. MAINLY SCATTERED AFTERNOON
THUNDERSTORMS SATURDAY THROUGH TUESDAY.

INCREASING AFTERNOON TEMPERATURES OVER THE WEEKEND AND THE FIRST OF
THE WEEK WILL SEND HEAT INDICES TO 105 OR MORE. AT THIS TIME IT
LOOKS AS IF THE HIGHER HEAT INDICES WILL BE SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

/11

In the hours before

Special weather statement, Jun 2, 12:54 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1254 PM CDT WED JUN 2 2010

ALZ056>060-021830-
ESCAMBIA-COVINGTON-CONECUH-BUTLER-CRENSHAW-
INCLUDING THE CITIES OF...ANDALUSIA...
1254 PM CDT WED JUN 2 2010

...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA...COVINGTON...
CONECUH...BUTLER AND CRENSHAW COUNTIES...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF PAUL...MOVING NORTHEAST AT
15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
COHASSETT...LOANGO...BROOKS...SHREVE...SOUTH...RED LEVEL...RIVER
FALLS AND ANDALUSIA THROUGH 130 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE BRIEF WIND GUSTS OF 35 TO 45
MPH...FREQUENT LIGHTNING AND SMALL HAIL. STRONG WIND GUSTS COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF AROUND 2 INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jun 2, 1:08 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
108 PM CDT WED JUN 2 2010

ALZ058-021900-
CRENSHAW-
INCLUDING THE CITIES OF...LUVERNE...
108 PM CDT WED JUN 2 2010

...A STRONG THUNDERSTORM WILL AFFECT CRENSHAW COUNTY...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF RUTLEDGE...MOVING NORTHEAST AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
RUTLEDGE...LUVERNE...PATSBURG...LIVE OAK AND PETREY THROUGH 200 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF AROUND 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:16 AM CDTSpecial Marine WarningMOB44 min
Jun 2, 5:23 PM CDTSpecial Marine WarningMOB22 min
Jun 2, 5:25 PM CDTSpecial Marine WarningMOB20 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.